MAUDE Adverse Event Report: DIAGNOSTIC GRIFOLS, S.A. BLOOD TYPING MANAGER

DIAGNOSTIC GRIFOLS, S.A. BLOOD TYPING MANAGER
Catalog Number 21040401
Medical Device Problem Code Computer Software Problem (1112)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2026
Type of Reportable Event Malfunction
Event or Problem Description
Customer reports that the crossmatch results for sample 'y,6.0051211' with 2 different donors ('b)(6) and '(b)(6) are auto validated when the system is setup to stop auto validation for all crossmatch results with special results notice.The system is configured to consider all crossmatch results as 'special results'.As stated in btm's ifu section 7 'configurable features' subsection 7.1.1 special results: 'several special results controls are available on the blood typing manager in order to catch and show significant, unexpected, modified, rare or uncommon results.Results notices function as a stopper for auto validation: if an order has any of these notices, it cannot be auto validated by the system but it is required to be reviewed individually from the order detail by the operator to take the appropriate actions.From there, order can be manually validated with a mandatory note'.However, even though they are configured as special results, the system auto-validates them, preventing the user from reviewing them before exporting.
 
Additional Manufacturer Narrative
The results are not affected, the tests are correctly executed and the expected results are obtained.However, the system is configured to consider all crossmatch results as 'special results'.As stated in btm's ifu section 7 'configurable features' subsection 7.1.1 special results: 'several special results controls are available on the blood typing manager in order to catch and show significant, unexpected, modified, rare or uncommon results.Results notices function as a stopper for auto validation: if an order has any of these notices, it cannot be auto validated by the system but it is required to be reviewed individually from the order detail by the operator to take the appropriate actions.From there, order can be manually validated with a mandatory note'.The worst-case scenario would occur if a very weak positive result, not detected by the vision system for being at the sensitivity limit, is interpreted as negative.If this feature fails to flag the result as a 'special result', the operator would not be prompted to visually review it.Consequently, an incompatible crossmatch could be mistakenly interpreted as compatible, potentially leading to an inappropriate blood transfusion.Nevertheless, it must be noted that in this case no transfusion has been made based on these results and no adverse events occurred.Furthermore, the crossmatch test is usually one of the multiple compatibility tests carried.Prior to the crossmatch test, a battery of tests as abo-rh typing, antibody screening and antibody identification (if needed) should be performed to ensure the suitability of the blood.Therefore, the suitability of the blood to be transfused to the patient should be ensured before the crossmatch test and any incompatibility should be already found.If the patient's antibody is too weak to detect the weak antigen on the donor's rbcs it is unlikely to cause a serious immediate reaction in the patient and will probably only cause a mild htr if the patient's immune response is stimulated.Additionally, the following limitation is included for these type of cases in the instrument's ifu: section 1.3 product limitations: "results that are given by the automated instruments as negative but that, after an accurate visual reading of the microtube, show a pattern of few barely visible small sized agglutinated cells at the lower part of the gel column or barely visible scattered points throughout the gel column along with a pellet of non-agglutinated cells at the bottom, may signal either specific or unspecific reactions.These reaction patterns can be classified as negative or as 'doubtful' by the automated instruments without indicating any malfunction.These cases are at the limit of the instrument sensitivity." this is the first case reported regarding the failure of the 'special results' functionality.In fact, the issue only affects two specific tests; all other tests in the customer database with the special results notice enabled were correctly held for operator review and acceptance before system validation.Additionally, for the described worst-case scenario to occur, two independent and unlikely conditions would need to happen simultaneously: 1.A failure of the special results functionality for that specific test type, an event already shown to be extremely rare based on the customer's full data review.2.The presence of a very weak positive reaction falling exactly at the detection limit of the vision system, meaning the system would not detect it, and the result would appear negative.The combination of both events occurring at the same time is therefore considered highly improbable.The system has demonstrated consistent performance in correctly detecting weak reactions and in triggering special results notices for the vast majority of test types.The root cause of the problem is a software failure.A concurrency issue occurs between the process that checks the automatic validation when order results are initially handled, and the same process triggered when additional order results for the same sampleid or patient id are managed.In rare cases, this can lead to unexpected behaviour: if the first order should not be automatically validated due to special results or other incidents, the system may ultimately validate the order automatically.The root cause of the problem has been found, and the incident will be solved in a future software version.

Brand Name
BLOOD TYPING MANAGER
Common Device Name
BLOOD TYPING MANAGER
Manufacturer (Section D)
DIAGNOSTIC GRIFOLS, S.A.
passeig fluvial, 24
parets del vallès, spain 08150
SP  08150
Manufacturer (Section G)
DIAGNOSTIC GRIFOLS, S.A
passeig fluvial, 24
parets del vallès, spain 08150
SP   08150
Manufacturer Contact
marta genis lumbreras
passeig fluvial, 24
parets del vallès, spain 08150
SP   08150
MDR Report Key24399000
Report Number3002772505-2026-00001
Device Sequence Number8223593
Product Code MMH
UDI-Device Identifier08436583731215
UDI-Public08436583731215
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
BK230811
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number21040401
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/21/2026
Initial Report FDA Received Date02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown